Jump to content
CrazyBoards.org

Question about lamotrigine triggering hypomania


Recommended Posts

Disclaimer: I did already leave a message with my doctor, just waiting for a call back, and I know no one's experience is exactly the same, just looking to hear other people's experience.

Hi, so I'm feeling pretty hypomanic today, which still feels weird to say because I'm new to understanding this and I'm in the middle of titrating up on Lamotrigine and am still on Zoloft and Adderall. I just went up to 100 today, but was also feeling this coming on a bit yesterday. I definitely was very positive and happy the last few days, but mostly felt even. Then last night, I got into a project and stayed up until 5am and the only reason I went to sleep is because I took Zzzquil finally. I woke up feeling fine, which I know can be normal with hypomania. Thoughts are racing and I'm getting pretty intense and irritable about things.

I was wondering if anyone had a similar experience going up in lamotrigine and if when reaching the target dose, it was more effective for both sides of the spectrum. Or do you usually have to add something into the mix for the hypomanic or manic symptoms?

Just asked my doctor if we should start going down on Zoloft now since I know antidepressants can trigger mania too, and of course the stimulants as well. So I'm thinking all of these combined as I go up in lamotrigine could be a little dicey and push me over the edge into hypomania.  

Link to comment
Share on other sites

3 hours ago, lookaswan4141 said:

Disclaimer: I did already leave a message with my doctor, just waiting for a call back, and I know no one's experience is exactly the same, just looking to hear other people's experience.

Hi, so I'm feeling pretty hypomanic today, which still feels weird to say because I'm new to understanding this and I'm in the middle of titrating up on Lamotrigine and am still on Zoloft and Adderall. I just went up to 100 today, but was also feeling this coming on a bit yesterday. I definitely was very positive and happy the last few days, but mostly felt even. Then last night, I got into a project and stayed up until 5am and the only reason I went to sleep is because I took Zzzquil finally. I woke up feeling fine, which I know can be normal with hypomania. Thoughts are racing and I'm getting pretty intense and irritable about things.

I was wondering if anyone had a similar experience going up in lamotrigine and if when reaching the target dose, it was more effective for both sides of the spectrum. Or do you usually have to add something into the mix for the hypomanic or manic symptoms?

Just asked my doctor if we should start going down on Zoloft now since I know antidepressants can trigger mania too, and of course the stimulants as well. So I'm thinking all of these combined as I go up in lamotrigine could be a little dicey and push me over the edge into hypomania.  

I would agree about that being a lot of change . Ideally it’s good to work on as few meds as possible at the same time, but if you really are getting hypomanic that might be grounds for ignoring that idea. For me lamotrigine  was a stabilizer after the fact- we got manic and depression handled with other things and the. Added it in to provide stability so we could lower the more acute meds. It seems to be working. However when I started if while symptomatic (years ago) it was not robust enough to handle both sides alone. Some also say that it is the best first line stabilizer for BP 2, and I know of several patients/docs who use it as their go-to first med for people with more depressive episodes in their history 

  • Like 1
Link to comment
Share on other sites

Hi.  I had a similar experience with Lamictal and I know others that have had the same.   I found the titration very difficult.  I felt very unstable until I hit about 200 MG.   Hope  things calm down for you soon.   

I am on a few meds and going through a med change at them moment.  I feel very hypo as well.  But I am still going up on the dose and am not at therapeutic levels yet. 

For me I have been on multiple meds pretty much always.  The right cocktail kept me pretty stable for years. Trust your Pdoc.  Moving too much around makes it hard to know what’s working and what’s causing what. 

  • Like 1
Link to comment
Share on other sites

I've also had a past history of having a rocky titration with Lamictal.  I'd feel better for a few days and then feel worse again until the dose was changed.  Once I got to 200mg, it was fine.

Going on it this time, I found that I was dealing with some paranoia (briefly and only once) rather than hypomania.  I added on a dose of zyprexa and ativan and that's keeping things at bay while we go up on Lamictal.  I'm only at 75mg, but the depakote has the effect of doubling it (though not necessarily at my depakote dose).  The idea is that we'll pull back the depakote completely and stabilize on lamictal.  That depends on how things go.

So yes, what you're describing is possible. 

  • Like 1
Link to comment
Share on other sites

Thank you everyone for your responses! It's helpful to know other people have had similar experiences. My pdoc called back and said we should just stay the course for now. Doesn't want to drop anything before I'm at a therapeutic dose. And that he doesn't expect me to be stable yet, but we're getting there.

  • Like 1
Link to comment
Share on other sites

I didn’t notice being worse as I started it, just no better. But once I got to a stable dose it’s been very effective. I really wanted to decrease the dose and saw a change—but better after going back up. So what I’m trying to say is it may be a slow starter but can work out when you get up to the right dose. 

  • Like 1
Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...